Alert archive / Alabama / Tornado Warnings in 2013
Tornado Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 18, 2013, 3:45 PM CDT for DeKalb County, Alabama. It was in force for 15 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2013, 3:45 PM CDT (20:45 UTC)
- Expired
- Mar 18, 2013, 4:00 PM CDT
- In force
- 15 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 3:45 PM CDT | TSTM WND DMG | 5 Wsw Crossville, AL | 3 OR 4 TRAILERS WERE DAMAGED AT AL HWY 68 AND AL 168 |
| Mar 18, 3:55 PM CDT | TSTM WND DMG | 1 Ssw Collinsville, AL | ROOF DAMAGE TO COLLINSVILLE HIGH SCHOOL GYM AND ROOF DAMAGE TO NATIONAL GUARD ARMORY. |
| Mar 18, 4:00 PM CDT | TSTM WND DMG | 6 Ne Boaz, AL | TREE DOWN ON A HOUSE ON CR 479 NEAR KILPATRICK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 1:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
582
WFUS54 KHUN 182045
TORHUN
ALC049-182100-
/O.NEW.KHUN.TO.W.0007.130318T2045Z-130318T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 PM CDT MON MAR 18 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 400 PM CDT
* AT 342 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR CROSSVILLE...AND MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLINSVILLE AND CROSSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8601 3423 8611 3430 8611
3434 8568
TIME...MOT...LOC 2042Z 277DEG 51KT 3427 8608
$$
KTW1 follow-up statement
648
WWUS54 KHUN 182110
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
410 PM CDT MON MAR 18 2013
ALC049-182119-
/O.EXP.KHUN.TO.W.0007.000000T0000Z-130318T2100Z/
DEKALB AL-
410 PM CDT MON MAR 18 2013
...THE TORNADO WARNING FOR SOUTHWESTERN DEKALB COUNTY HAS EXPIRED...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING
HAS BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN
LIKELY AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE
AREA.
LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8601 3423 8611 3430 8611
3434 8568
TIME...MOT...LOC 2109Z 277DEG 51KT 3427 8608
$$
KTWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 2:31 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 18, 2:31 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 231 PM CDT MON MAR 18 2013 .DISCUSSION... STRONG/SVR CONVECTION IS IMPACTING MUCH OF THE CNTRL/WRN HALF OF THE AREA THIS AFTERNOON...ALONG A PRE-FRONTAL AXIS PUSHING EWD INTO MID TN LEADING INTO EXTREME NE MS. THIS ACTIVITY SHOULD GRADUALLY MAKES ITS WAY EWD THROUGH THE REMAINDER OF THE AFTERNOON PERIOD...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THERE IS A LOW END TORNADO THREAT GIVEN THE STRENGTH AND SOMEWHAT VEERING PROFILE OF THE LOW LEVEL WIND FIELD...ALTHOUGH THE GREATER PROB EXISTS MORE INTO CNTRL/SRN AL WHERE BETTER LOW LEVEL INSTABILITY IS IN PLACE. A SVR TSTM WATCH/SVA 52 IS IN PLACE THROUGH 9 PM FOR THE ENTIRE AREA. HOWEVER...AS THE BULK OF THE STRONGER CONVECTION CONTINUES TO MOVE EWD INTO THE LATE AFTERNOON HRS...THE SVR WX THREAT SHOULD BEGIN TO DIMINISH FROM W TO E AND LIKEWISE THE WATCH WILL MORE THAN LIKELY BE CANCELLED STARTING WITH THE WRN COUNTIES. THE COLD FRONT ITSELF WILL BEGIN TO MOVE EWD ACROSS THE AREA EARLY THIS EVENING...WITH PRECIP TAPERING OFF WITH THE FRONTAL PASSAGE. QUIET AND MORE SEASONAL LIKE WX IS THEN XPCTED STARTING TUE...AS A STRONG AREA OF HIGH PRESSURE OUT OF THE NRN/MID PLAINS BUILDS INTO THE SE REGION. THE SFC HIGH ACTUALLY LOOKS TO BECOME REINFORCED ACROSS THE MIDWEST REGION GOING PAST MID WEEK AS THE FLOW PATTERN TURNS SOMEWHAT TOWARD THE NW. THIS LOOKS TO RESULT IN YET ANOTHER UNSEASONABLY COLD NIGHT WED...AS OVERNIGHT LOWS FALL MORE INTO THE MID/UPPER 20S. CONDITIONS/TEMPS SHOULD THEN BEGIN TO REBOUND BY THU AS THE SFC HIGH GRADUALLY MAKES ITS WAY EWD ACROSS THE REGION. UNFORTUNATELY THE FORECAST BECOMES SOMEWHAT MURKY HEADING TOWARD THE END OF THE WORK WEEK. LATEST GLOBAL MODEL SUITES ARE HINTING AT THE OVERALL PATTERN BECOMING QUITE ACTIVE LATE THU AND INTO FRI...AS THE SRN STREAM INTERACTS WITH DEVELOPING ENERGY ALONG THE SRN END OF A SHARP AMPLIFYING TROUGH PATTERN ACROSS THE PLAINS STATES. GENERAL CONSENSUS THOUGH IS NOT THAT GOOD REGARDING SPECIFIC FEATURES AND TIMING WITH THE EVOLVING WX PATTERN...OTHER THAN PRECIP/SHOWERS DEVELOPING INVOF MULTIPLE SFC WAVES ACROSS THE LOWER SE. HOPEFULLY THE RUN TO RUN CONTINUITY AMONG THE VARIOUS MODELS IMPROVES AS MID WEEK APPROACHES. 09 && .AVIATION... /ISSUED 1231 PM CDT MON MAR 18 2013/ FOR 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE TERMINALS /KHSV AND KMSL/ THROUGH AT LEAST 21Z. THERE ARE 2 LINES TO FOCUS ON ATTM...THE INITIAL LINE ORIENTED SW-NE FROM NEAR RUSSELLVILLE TO ATHENS AND THE OTHER LINE JUST TO THE WEST EXTENDING FROM NE MISSISSIPPI TO SRN MIDDLE TN. MVFR CIGS WILL PERSIST OUTSIDE OF ANY CONVECTIVE ACTIVITY. WITHIN THE STORMS...BRIEF WIND GUSTS TO 35KTS AND HAIL UP TO 3/4 INCH WILL BE POSSIBLE. POTENTIAL FOR SEVERE STORMS WILL PERSIST THROUGH AT LEAST 19-21Z WITH LARGER HAIL AND STRONGER WINDS POSSIBLE. COLD FRONT WILL CROSS KMSL BTWN 21-23Z AND KHSV BTWN 22-00Z WITH WINDS SHIFTING AROUND TO THE NW. MVFR TO IFR CIGS AND AREAS OF RAIN WILL OCCUR FOR SEVERAL HOURS EARLY THIS EVENING BEFORE DRIER AIR MOVES IN AND RAIN ENDS. CIGS WILL IMPROVE BTWN 04-07Z AND VFR CONDITIONS WILL LIKELY PREVAIL FOR THE REMAINDER OF TEH TAF PERIOD /09-18Z/. DJN.83 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 40 63 38 63 / 50 0 0 0 SHOALS 39 62 36 61 / 40 0 0 0 VINEMONT 38 61 36 61 / 60 0 0 0 FAYETTEVILLE 37 59 34 58 / 50 0 0 10 ALBERTVILLE 40 60 34 61 / 70 0 0 0 FORT PAYNE 39 61 33 61 / 70 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 18, 3:12 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 PM CDT MON MAR 18 2013 ALZ001>010-016-TNZ076-096-097-190600- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 312 PM CDT MON MAR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO IMPACT NORTH CENTRAL AND NORTHEAST ALABAMA THROUGH 6 PM. THE PRIMARY THREAT AT THIS TIME HAS TRANSITIONED TO DAMAGING WINDS IN EXCESS OF 60 MPH. HOWEVER...IN SOME OF THE STRONGER EMBEDDED THUNDERSTORMS...HAIL UP TO AROUND 1 INCH IN DIAMETER WILL BE POSSIBLE. THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS NORTHWEST ALABAMA. THE SEVERE THREAT WILL END ACROSS NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE BETWEEN 4 AND 5 PM...AND OVER NORTHEAST ALABAMA BETWEEN 6 AND 7 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED AND SHOULD CONTINUE THROUGH AT LEAST 6 PM THIS EVENING. DJN
In the hours before
Local storm report, Mar 18, 3:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG RUSSELLVILLE 34.51N 87.73W
03/18/2013 FRANKLIN AL EMERGENCY MNGR
TREE DOWN ON A STRUCTURE ON COLLEGE AVENUE.
&&
NWSHUNLocal storm report, Mar 18, 3:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 4 ESE FORD CITY 34.77N 87.45W
03/18/2013 COLBERT AL EMERGENCY MNGR
A PORTABLE GARAGE BLOWN UP INTO A TREE ON FOSTER MILL
ROAD.
&&
NWSHUNLocal storm report, Mar 18, 3:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG N RIPLEY 34.76N 87.12W
03/18/2013 LIMESTONE AL EMERGENCY MNGR
ROOF DAMAGE TO A MOBILE HOME ON SHAW ROAD.
&&
NWSHUNLocal storm report, Mar 18, 3:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL REDSTONE ARSENAL 34.68N 86.65W
03/18/2013 E1.00 INCH MADISON AL PUBLIC
QUARTER SIZED HAIL REPORTED.
&&
NWSHUNLocal storm report, Mar 18, 3:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ARAB 34.32N 86.50W
03/18/2013 MARSHALL AL EMERGENCY MNGR
NUMEROUS TREES DOWN. ESTIMATED WIND GUSTS IN EXCESS OF 55
MPH.
&&
NWSHUNLocal storm report, Mar 18, 3:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG GUNTERSVILLE 34.36N 86.29W
03/18/2013 MARSHALL AL EMERGENCY MNGR
NUMEROUS TREES DOWN. WIND GUSTS IN EXCESS OF 55 MPH
REPORTED.
&&
NWSHUNThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 7:55 AM CDT | Special Weather Statement | HUN | Jackson | 35 min |
| Mar 18, 8:20 AM CDT | Special Weather Statement | HUN | Limestone | 40 min |
| Mar 18, 8:52 AM CDT | Special Weather Statement | HUN | Madison | 23 min |
| Mar 18, 9:19 AM CDT | Special Weather Statement | HUN | Lauderdale | 26 min |
| Mar 18, 10:20 AM CDT | Special Weather Statement | HUN | Colbert | 40 min |
| Mar 18, 10:39 AM CDT | Special Weather Statement | HUN | Colbert | 36 min |
| Mar 18, 10:51 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 24 min |
| Mar 18, 11:24 AM CDT | Special Weather Statement | HUN | Lauderdale | 21 min |
| Mar 18, 11:40 AM CDT | Special Weather Statement | HUN | Lawrence | 35 min |
| Mar 18, 11:50 AM CDT | Special Weather Statement | HUN | Franklin | 25 min |
| Mar 18, 12:14 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 31 min |
| Mar 18, 12:20 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 40 min |
| Mar 18, 12:34 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 26 min |
| Mar 18, 12:44 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 31 min |
| Mar 18, 12:59 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
| Mar 18, 1:21 PM CDT | Special Weather Statement | HUN | Madison | 39 min |
| Mar 18, 1:27 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence, Morgan | 33 min |
| Mar 18, 1:32 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 43 min |
| Mar 18, 1:33 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 27 min |
| Mar 18, 1:38 PM CDT | Special Weather Statement | HUN | Jackson | 37 min |
| Mar 18, 1:59 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 31 min |
| Mar 18, 2:00 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 30 min |
| Mar 18, 2:11 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 19 min |
| Mar 18, 2:14 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Mar 18, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 30 min |
| Mar 18, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 48 min |
| Mar 18, 2:54 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Limestone, Madison, Morgan | 36 min |
| Mar 18, 3:08 PM CDT | Special Weather Statement | HUN | Jackson | 22 min |
| Mar 18, 3:12 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 48 min |
| Mar 18, 3:15 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 15 min |
| Mar 18, 3:27 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 33 min |
| Mar 18, 3:32 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 28 min |
| Mar 18, 3:41 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 19 min |
| Mar 18, 3:52 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 38 min |
| Mar 18, 3:59 PM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| Mar 18, 3:59 PM CDT | Tornado Warning | HUN | DeKalb | 31 min |
Nearby
Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.